Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

August 9, 2017Mendocino County, California

NWS Eureka, CA issued this special weather statement at Aug 9, 2017, 4:09 PM PDT for Mendocino County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 4:09 PM PDT (23:09 UTC)
Expired
Aug 9, 2017, 4:45 PM PDT
In force
36 min
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 113 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS86 KEKA 092309
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
409 PM PDT WED AUG 9 2017

CAZ108-110-111-092345-
Southern Trinity-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-
409 PM PDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MENDOCINO AND SOUTH
CENTRAL TRINITY COUNTIES...

At 409 PM PDT, a strong thunderstorm was located near Covelo. the
storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Covelo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3995 12309 3977 12318 3982 12342 4005 12330
TIME...MOT...LOC 2309Z 111DEG 3KT 3986 12325 

$$

RCL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:26 AM PDT, 12 hours 43 minutes earlier.

Area forecast discussion, Aug 9, 3:26 AM PDT, 12 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
326 AM PDT Wed Aug 9 2017

.SYNOPSIS...Upper level low sitting just off the coast will
continue to bring a threat of thunderstorms to mainly interior
mountain locations through today...before diminishing on Thursday.
Otherwise, slightly above average temperatures will prevail
through the week.

&&

.DISCUSSION...The upper low is gradually weakening into a baggy
trough but at least one more day of enhanced convection is
expected. Diurnal thunderstorm chances are high once again across
the interior mountainous region this afternoon and evening
and a little less on Thursday. The main axis of instability today
continues to be from the hwy 96 corridor and southeastward across
most of Trinity county (where another round of Red Flag Warnings
are in effect and down into eastern Mendo county. Does not look
like the storms will make it to the coast after all as mid and
upper level winds are just too light. Coastal areas will continue
to experience gloomy conditions as the marine layer has deepened
to near 3000 feet and light moist onshore flow continues. Baring
some unexpected mixing coastal stratus will not likely clear out
this afternoon or tomorrow afternoon for that matter. Temperatures
across the entire region will remain near to slightly above
normal through the week. Eventually, the upper level low becomes
more progressive Friday morning which will end the threat for
thunderstorms across the region and return us to drier
southwesterly flow. Models do indicate another shortwave trough
may dive into the region by early this weekend promoting some
shower/thunderstorm activity however confidence in the timing and
coverage of this feature is low and have therefore not included
for the weekend. Early next week the GFS continues to indicate a
more organized upper level feature but may not be strong enough
to enhance convection. Will just continue to monitor with no
adjustments in pop yet. /WCI/JT

&&

.AVIATION...Expansive stratus will continue to plague the coast
today, with only marginal improvement expected during the afternoon.
Ceilings will likely continue to fluctuate between LIFR and IFR
categories through the next 24 hours, with the highest ceilings
and most breaks occurring in the mid afternoon. Like yesterday,
breaks in clouds will likely be short lived and very localized.
Occasional periods of mist/fog can be expected as well. A slight
chance of a nearby thunderstorm exists at CEC by mid afternoon,
but chances are low that the terminal will be impacted. VFR
conditions are likely to continue at UKI. /BRC

&&

.MARINE...Northerly winds will continue through the remainder of
the work week, with speeds ranging from 15 to 20 kt across the outer
waters and near Cape Mendocino. Closer to shore, winds will be a bit
lighter and generally out of the south to southwest due persistent
eddies and resulting flow reversals. As a result, seas will remain
relatively unchanged, and will range from 4 to 6 feet at 7 to 8
seconds across most waters. Winds will gradually increase each day
over the weekend, and by early next week may reach 25 to 30 kt
across outer waters, with lighter winds closer to shore. Seas will
become larger and steeper as a result, making for deteriorating
conditions throughout the waters. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning from 1 PM this afternoon to 8 PM PDT this
     evening for CAZ203-204-283.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 9, 3:05 AM PDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
305 AM PDT Wed Aug 9 2017

CAZ101-103-104-109-112-113-101015-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
305 AM PDT Wed Aug 9 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-107-108-101015-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-
305 AM PDT Wed Aug 9 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is currently in effect. Thunderstorms are
expected again Wednesday afternoon and evening. In addition to
lightning...heavy showers, hail, and gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-110-111-101015-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
305 AM PDT Wed Aug 9 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Thunderstorms are expected again Wednesday afternoon and evening. In
addition to lightning...heavy showers, hail, and gusty winds will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 2:52 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Eureka CA
252 PM PDT WED AUG 9 2017

CAZ108-092215-
Southern Trinity CA-
252 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY COUNTY UNTIL
315 PM PDT...

At 252 PM PDT, Doppler radar was tracking a strong thunderstorm near
Forest Glen, or 18 miles southwest of Hayfork, moving east at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ruth and Forest Glen.

LAT...LON 4031 12348 4045 12336 4045 12321 4027 12317
      4020 12332
TIME...MOT...LOC 2152Z 274DEG 5KT 4034 12333

GARNER
Special weather statement, Aug 9, 3:23 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Eureka CA
323 PM PDT WED AUG 9 2017

CAZ107-108-092245-
Southern Trinity CA-Northern Trinity CA-
323 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY COUNTY UNTIL
345 PM PDT...

At 322 PM PDT, Doppler radar was tracking a strong thunderstorm over
Big Bar, or 12 miles northwest of Hayfork, moving north at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Big Bar, Burnt Ranch and Del Loma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4068 12317 4067 12331 4072 12343 4081 12352
      4093 12347 4095 12306
TIME...MOT...LOC 2222Z 178DEG 8KT 4074 12324

GARNER
Special weather statement, Aug 9, 3:43 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Eureka CA
343 PM PDT WED AUG 9 2017

CAZ111-092315-
Northeastern Mendocino Interior-
343 PM PDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MENDOCINO AND
SOUTHERN TRINITY COUNTIES...

At 342 PM PDT, a strong thunderstorm was located near Covelo, moving
west at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Covelo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3975 12307 3977 12326 3998 12321 3998 12318
      3990 12300
TIME...MOT...LOC 2242Z 082DEG 16KT 3985 12315

RCL
Special weather statement, Aug 9, 3:47 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Eureka CA
347 PM PDT WED AUG 9 2017

CAZ107-108-092315-
Southern Trinity CA-Northern Trinity CA-
347 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY COUNTY UNTIL
415 PM PDT...

At 347 PM PDT, Doppler radar was tracking a strong thunderstorm over
Big Bar, or 13 miles northwest of Hayfork, moving north at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Big Bar and Del Loma.

LAT...LON 4068 12321 4068 12333 4091 12344 4092 12307
TIME...MOT...LOC 2247Z 184DEG 11KT 4076 12325

GARNER
Special weather statement, Aug 9, 3:50 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Eureka CA
350 PM PDT WED AUG 9 2017

CAZ107-092315-
Northern Trinity CA-
350 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TRINITY COUNTY
UNTIL 415 PM PDT...

At 350 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Carrville, or 16 miles north of Weaverville,
moving southeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Trinity County.

LAT...LON 4087 12282 4084 12305 4096 12308 4101 12296
      4099 12294 4099 12292 4100 12292 4101 12290
      4103 12290 4107 12281 4097 12273
TIME...MOT...LOC 2250Z 324DEG 7KT 4096 12290

GARNER
Special weather statement, Aug 9, 4:09 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
409 PM PDT WED AUG 9 2017

CAZ108-110-111-092345-
Southern Trinity-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-
409 PM PDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MENDOCINO AND SOUTH
CENTRAL TRINITY COUNTIES...

At 409 PM PDT, a strong thunderstorm was located near Covelo. the
storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Covelo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3995 12309 3977 12318 3982 12342 4005 12330
TIME...MOT...LOC 2309Z 111DEG 3KT 3986 12325

RCL

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:26 PM PDTSpecial Weather StatementEKATrinity34 min
Aug 8, 5:52 PM PDTSpecial Weather StatementEKATrinity23 min
Aug 8, 6:51 PM PDTSpecial Weather StatementEKA24 min
Aug 8, 7:14 PM PDTSpecial Weather StatementEKA31 min
Aug 9, 1:32 PM PDTSpecial Weather StatementEKA43 min
Aug 9, 1:50 PM PDTSevere Thunderstorm WarningEKAMendocino, Trinity23 min
Aug 9, 2:28 PM PDTSevere Thunderstorm WarningEKATrinity32 min
Aug 9, 2:34 PM PDTSpecial Weather StatementEKAMendocino26 min
Aug 9, 2:40 PM PDTSpecial Weather StatementEKATrinity35 min
Aug 9, 2:50 PM PDTSevere Thunderstorm WarningEKAMendocino25 min
Aug 9, 2:52 PM PDTSpecial Weather StatementEKATrinity23 min
Aug 9, 3:05 PM PDTSevere Thunderstorm WarningEKATrinity25 min
Aug 9, 3:10 PM PDTSevere Thunderstorm WarningEKAMendocino35 min
Aug 9, 3:23 PM PDTSpecial Weather StatementEKATrinity22 min
Aug 9, 3:43 PM PDTSpecial Weather StatementEKAMendocino32 min
Aug 9, 3:47 PM PDTSpecial Weather StatementEKATrinity28 min
Aug 9, 3:50 PM PDTSpecial Weather StatementEKATrinity25 min
Aug 9, 4:12 PM PDTSpecial Weather StatementEKATrinity33 min
Aug 9, 4:41 PM PDTSpecial Weather StatementEKATrinity34 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.